Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 205, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2004, 10:46 PM CDT for McLeod County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2004, 10:46 PM CDT (03:46 UTC)
- Expired
- Jul 31, 2004, 11:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County McLeod County, MN
The radar
The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 PM CDT SAT JUL 31 2004 .DISCUSSION... FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT NEXT FEW DAYS. MODELS HAVING DIFFICULTY WITH SIGNIFICANT MCS DEVELOPMENT. TONIGHT..STRONG LAYERED THETA-E ADVECTION MOVING THROUGH EASTERN MN AT THIS TIME. THIS ALONG WITH INSTABILITY GRADIENT OVER REGION...KEEPING ELEVATED SHRA/TSRA GOING OVER EASTERN CWA. BETTER INSTABILITY OVER THE SOUTHWEST THIS EVENING. SHOULD FIRE SCT TSRA AND MOVE SOUTHEAST AS SHORTWAVE OVER CENTRAL NODAK APPROACHES. CANT RULE OUT OTHER ACTIVITY IN WEAKENING THETA-E ADVECTION IN THE EAST THIS EVENING. BOTH ETA/RUC INDICATED THIS. CONSIDERING STRONG INSTABILITY...ANYTHING DEVELOPING OVER THE SOUTHWEST 1/3 OF AREA TONIGHT...WILL LIKELY GENERATE HAIL AND STRONG WINDS. CHANCE POPS SEEMS THE WAY TO GO FOR NOW. ETA HAS COMPLEX MOVING INTO NORTHERN IOWA THIS EVENING...LEAVING THE STATE HI AND DRY. BOUNDARY MOVES INTO NORTHWEST CWA AFTER MIDNIGHT...AND MAY GENERATE SOME CONVECTION THERE. THIS MAY MOVE INTO EAST CENTRAL MN TOWARD 12Z SUN. THEN BOTH ETA/GFS HAVE STRONG INSTABILITY ASSOCIATED WITH SAGGING FRONT. LITTLE IN THE WAY OF CIN AVAILABLE AFT 15Z SUN...SO HELD POPS ALONG AND EAST OF BOUNDARY DURING THE DAY. APPEARS GFS HAVING CONVECTIVE FEEDBACK PROBLEMS FOR SUN NITE AND MONDAY. BOTH MODELS INDICATE COMPLEX MOVING ACROSS NORTHERN CWA DURING THIS PERIOD. GFS LEAPS FRONT SOUTH INTO IOWA BY 00Z TUE...WITH ETA KEEPING FRONT OVER SOUTHERN CWA. WILL CONTINUE CHANCE POPS FOR THIS...ALTHOUGH CAP MAY DEVELOP INTO SOUTHWEST CWA MONDAY AFTERNOON...PRECLUDING ANYTHING DEVELOPING UNTIL TUESDAY NITE. LONGER RANGE...WED THRU SUN. TREND OF LAST FEW GFS RUNS HAS BEEN TO DEVELOP STRONGER RIDGING ACROSS THE CENTRAL PLAINS INTO PRAIRIE PROVINCES OF CANADA...THUS KEEP CWA UNDER A MORE NWLY FLOW MID TO LATE WEEK. THIS WOULD KEEP BETTER PRECIP CHANCES TO OUR WEST. FOR NOW LEFT IN THE SLIGHT CHC THUNDERSTORMS FOR WED NITE IN SC MN...BUT IF ANOTHER RUN SHOWS SAME TREND THEY CAN PROBABLY BE YANKED. TEMPERATURES LOOK ABOUT NORMAL FOR FIRST WEEK OF AUGUST. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 31, 10:22 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1022 PM CDT SAT JUL 31 2004 MNZ041>045-047>059-064-WIZ014>016-011100- BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI- LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE- STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE- 1022 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS MAY AFFECT PARTS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN SUNDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS. IN ADDITION...SEVERAL MORE BOUTS OF STRONG THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY...AS A WARM AND HUMID AIRMASS SETS UP OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-011100- ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET- PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX- STEELE-WASECA-WASHINGTON-WATONWAN- 1022 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH COVERS THE AREA UNTIL 3 AM SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR STRONG THUNDERSTORMS RESURFACES LATE SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS A WARM AND HUMID AIR MASS DEVELOPS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAH
In the hours before
Special weather statement, Jul 31, 7:50 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 750 PM CDT SAT JUL 31 2004 MNZ041-047-048-054>056-064-010145- CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE- 750 PM CDT SAT JUL 31 2004 ...TORNADO WATCH CANCELLED FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST MINNESOTA... AT 745 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED ALONG AND WEST OF OF A LINE FROM ALEXANDRIA TO GRANITE FALLS. THE COUNTIES NO LONGER INCLUDED IN THE TORNADO WATCH ARE... CHIPPEWA...DOUGLAS...LAC QUI PARLE...POPE...STEVENS...SWIFT...YELLOW MEDICINE. AREAS TO THE EAST OF THESE LOCATIONS REMAIN IN A TORNADO WATCH UNTIL 10 PM. RAH
Special weather statement, Jul 31, 9:01 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 901 PM CDT SAT JUL 31 2004 MNZ042>045-049>052-057-058-010300- BENTON-ISANTI-KANABEC-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-SHERBURNE- STEARNS-TODD- 901 PM CDT SAT JUL 31 2004 ...TORNADO WATCH CANCELLED FOR PORTIONS OF CENTRAL MINNESOTA... AT 855 PM...TORNADO WATCH NUMBER 676 WAS CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL MINNESOTA... BENTON...ISANTI...KANABEC...KANDIYOHI...MEEKER...MILLE LACS...MORRISON...SHERBURNE AND TODD. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST AND SOUTH OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO BUFFALO TO RUSH CITY. RAH
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 58 min |
| Jul 31, 10:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 47 min |
| Jul 31, 10:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 39 min |
| Aug 1, 3:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 39 min |
| Aug 1, 3:53 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 37 min |
| Aug 1, 5:03 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 57 min |
| Aug 1, 5:41 AM CDT | Flash Flood Warning | MPX | Waseca | 2 hr |
| Aug 1, 6:35 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 55 min |
| Aug 1, 8:10 AM CDT | Flash Flood Warning | MPX | Freeborn | 13 hr |
| Aug 1, 9:38 AM CDT | Severe Thunderstorm Warning | MPX | McLeod | 32 min |
| Aug 1, 10:40 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 50 min |
| Jul 31, 10:33 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce | 42 min |
| Jul 31, 11:11 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 64 min |
| Jul 31, 11:19 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 56 min |
| Aug 1, 12:16 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.